Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 5, NWS Grand Forks, ND

March 4, 202015 counties in North Dakota; 9 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Mar 4, 2020, 3:06 PM CST for 15 counties in North Dakota; 9 counties in Minnesota. It took effect at Mar 5, 2020, 1:46 AM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2020, 3:06 PM CST (21:06 UTC)
In effect from
Mar 5, 2020, 1:46 AM CST
Expired
Mar 5, 2020, 3:34 PM CST
In force
14 hr
Issued by
NWS Grand Forks, ND
All 24 counties

Becker County, MN, Clay County, MN, Grant County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 18 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WWUS73 KFGF 042106
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
306 PM CST Wed Mar 4 2020

MNZ001>003-027-029>031-040-NDZ016-024-026>030-038-039-049-052>054-
060000-
/O.NEW.KFGF.WI.Y.0005.200305T1200Z-200306T0000Z/
West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, 
Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, 
Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, Barrett, 
Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna,
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin
306 PM CST Wed Mar 4 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY...

The National Weather Service in Grand Forks has issued a Wind
Advisory...which is in effect from 6 AM to 6 PM CST Thursday.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Stronger winds will move into the northern valley in
  the morning and spread across the advisory area Thursday 
  morning. 

* IMPACTS...Strong winds may blow down limbs...trees...and power
  lines. Scattered power outages are expected. High profile
  vehicles can expect difficult driving conditions. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts
over 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
3 follow-up statements
420 
WWUS73 KFGF 050746
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
146 AM CST Thu Mar 5 2020

NDZ014-015-051800-
/O.EXB.KFGF.WI.Y.0005.200305T0746Z-200305T1800Z/
Benson-Ramsey-
Including the cities of Fort Totten, Maddock, Leeds, Minnewaukan,
and Devils Lake
146 AM CST Thu Mar 5 2020

...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Benson and Ramsey Counties.

* WHEN...Until noon CST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ004-007-NDZ008-051800-
/O.EXB.KFGF.WI.Y.0005.200305T1200Z-200305T1800Z/
Kittson-West Marshall-Pembina-
Including the cities of Hallock, Karlstad, Lancaster, Warren, 
Stephen, Argyle, Cavalier, Walhalla, Drayton, Pembina, Neche, 
and St. Thomas
146 AM CST Thu Mar 5 2020

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO NOON CST
TODAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Minnesota, Kittson and West Marshall Counties. In 
  North Dakota, Pembina County.

* WHEN...From 6 AM this morning to noon CST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ024-028-038-049-052-060000-
/O.EXT.KFGF.WI.Y.0005.200305T0746Z-200306T0000Z/
Eddy-Griggs-Barnes-Ransom-Sargent-
Including the cities of New Rockford, Cooperstown, Valley City, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland
146 AM CST Thu Mar 5 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Barnes, Sargent, Ransom, Eddy and Griggs Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ016-026-027-029-030-039-053-054-060000-
/O.EXT.KFGF.WI.Y.0005.200305T0900Z-200306T0000Z/
Eastern Walsh-Nelson-Grand Forks-Steele-Traill-Cass-Richland-
Western Walsh-
Including the cities of Grafton, Park River, Lakota, Mcville, 
Aneta, Tolna, Grand Forks, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Fargo, Wahpeton, Edinburg, Adams, and Lankin
146 AM CST Thu Mar 5 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern Walsh, Cass, Western Walsh, Traill, Nelson, 
  Grand Forks, Steele and Richland Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ001>003-027-029>031-040-060000-
/O.CON.KFGF.WI.Y.0005.200305T1200Z-200306T0000Z/
West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, 
Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, 
Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, and Barrett
146 AM CST Thu Mar 5 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM
CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...West Becker, Grant, Norman, Wilkin, West Polk, Clay, 
  West Otter Tail and East Otter Tail Counties.

* WHEN...From 6 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
815 
WWUS73 KFGF 051759
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1159 AM CST Thu Mar 5 2020

MNZ004-007-NDZ008-014-015-051900-
/O.EXP.KFGF.WI.Y.0005.000000T0000Z-200305T1800Z/
Kittson-West Marshall-Pembina-Benson-Ramsey-
Including the cities of Hallock, Karlstad, Lancaster, Warren, 
Stephen, Argyle, Cavalier, Walhalla, Drayton, Pembina, Neche, 
St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, 
and Devils Lake
1159 AM CST Thu Mar 5 2020

...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY...

North winds have decreased a bit and are mainly in the 20 to 30
mph range.

$$

MNZ001>003-027-029>031-040-NDZ016-024-026>030-038-039-049-052>054-
060000-
/O.CON.KFGF.WI.Y.0005.000000T0000Z-200306T0000Z/
West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, 
Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, 
Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, Barrett, 
Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna,
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin
1159 AM CST Thu Mar 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...West Becker, Grant, Norman, Wilkin, West Polk, Clay, 
  West Otter Tail and East Otter Tail Counties.

* WHEN...From 6 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
856 
WWUS73 KFGF 052134
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
334 PM CST Thu Mar 5 2020

MNZ001>003-027-029>031-040-NDZ016-024-026>030-038-039-049-052>054-
052245-
/O.CAN.KFGF.WI.Y.0005.000000T0000Z-200306T0000Z/
West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, 
Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, 
Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, Barrett, 
Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna,
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin
334 PM CST Thu Mar 5 2020

...WIND ADVISORY IS CANCELLED...

While north to northwest winds will remain breezy through this
evening, the speeds are no longer reaching criteria and will
continue to slowly come down. The wind advisory is cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Mar 4, 12:46 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 4, 12:46 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1246 PM CST Wed Mar 4 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 1242 PM CST Wed Mar 4 2020

Satellite indicated thin high clouds across much of the area.
Thicker clouds were noted over west central MN and were moving
north. Patchy thicker clouds were noted over central and northeast
ND. Radar indicated returns over ND but precip is not reaching the
ground. Low level thermal ridge axis over western ND will shift east
into MN by evening. Warm advection will occur on the east side of
the low level ridge and a cold front will follow on the west side.
High res models indicate 200-300 j/kj of mucape for late afternoon
and early evening. A strike or two of lightning will be possible for
the late afternoon. Satellite indicated more convective elements
over MT along cold front. System occludes across the area tonight as
cold front races east. Going forecast looks reasonable.

.LONG TERM...(Thursday night through Tuesday)
Issued at 338 AM CST Wed Mar 4 2020

No impactful weather expected through Saturday. Potential for light
snow accumulations or a wintry mix Sunday through Monday night
periods, which could result in minor travel impacts.

Thursday night-Saturday:

No impactful weather expected, with amplified mid/upper ridge
migrating across the northern plains. GEFS shows 550-564 DM heights,
as well as, mean 850 MB temps ranging 8-11C over our CWA north to
south. Strong signal in ensembles for widespread 40 degree temps for
highs (particularly Saturday) and some locations in our south may
see overnight temps hover around freezing. Locations in MN where
trees will favor better diurnal heating there is potential for highs
to top out around 50. This warm-up will be relatively short lived
(several days) and freezing temps at night are still expected for
most. While further ripening of snow pack is expected, this pattern
is not expected trigger movement of snow melt into river system.

Saturday night-Monday night:

As ridge breaks down late Saturday night into Sunday, southwest flow
develops, with several mid/upper troughs tracking mainly through
Canada. The strongest of these will push arctic air further south
towards the international border, and then eventually over our CWA
by Monday night. A cold front is shown to push south into our CWA
Sunday creating a large spread in potential temps. Current NBM has
spread of 20F for highs Sunday (24F in northeast ND and 44F in west
central MN) and there isn't a lot of confidence on how this may time
out. By Monday we should actually see below average temps for once
(teens/20s for highs).

The increase in southwest flow should allow for deeper moisture
advection and the sagging baroclinic zone may act as focus for light
precipitation over our CWA. Wintry mix can't be ruled out as
soundings indicate at least potential for a messy transition
(sleet/freezing drizzle?). There is a stronger signal for light snow
accumulations from GEFS/NBM probabilities (1" snow), but there is at
least a low probability showing up from NBM (15-20%) for 4" or
higher totals near the International Border into west central MN.
This would be closer to where main forcing could be tracking, and
may be dependent on mesoscale forcing to reach those totals. It's
hard to to have confidence at this range especially with those low
probabilities. Still, there is a possibility for minor travel
impacts, and details will need to be ironed out as we get closer in
time.

Tuesday-Wednesday:

No impactful weather expected during these periods. Progressive
westerly flow pattern may support additional mid/upper shortwave
trough/clipper passages, however current GEFS/NBM means favor dry
conditions. While individual members do show potential for light
precip, non-measurable may be favored due to progressive nature of
these systems and limited moisture advection. Advertised temps near
seasonal averages through Tuesday, then we once again see an uptick
in high temps reflected in ensembles/NBM back above freezing by
Wednesday with arrival of WAA ahead of the next clipper.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1156 AM CST Wed Mar 4 2020

Satellite and surface obs indicated mostly VFR conditions were
across the area. Some MVFR areas were located in the far southeast
zones. Some IFR areas were located between DVL and Langdon, ND and
from GFK to TVF. Expect IFR area east of DVL to dissipate shortly.
Expect IFR conditions over far northern MN for the afternoon and
tonight. MVFR conditions are expected to move out of Canada late
tonight and spread across the forecast area by late Thu morning.
MVFR conditions will shift east into the MN side Thu afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JH
LONG TERM...DJR
AVIATION...JH
Hazardous weather outlook, Mar 4, 4:18 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
418 AM CST Wed Mar 4 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
418 AM CST Wed Mar 4 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers of light snow and wintry mix are expected this
afternoon into evening. Showers may briefly reduce visibility and
house a lightning strike or two. The majority of snow
accumulation will be under 1 inch, although up to 2 inches may be
possible in northwest Minnesota. Minor travel impacts are
possible through briefly reduced visibility and slick conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Windy conditions are expected Thursday with gusts 45 mph or
higher possible bringing the potential for patchy drifting snow.
Scattered light snow showers are expected through the morning. A
wintry mix and light snow accumulations will be possible Sunday
and Monday. Minor travel impacts will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.